Alert archive / Wyoming / High Wind Watches in 2017
High Wind Watch 18, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Oct 5, 2017, 2:46 PM MDT for 4 counties in Wyoming. It took effect at Oct 6, 2017, 9:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 5, 2017, 2:46 PM MDT (20:46 UTC)
- In effect from
- Oct 6, 2017, 9:00 PM MDT
- Expired
- Oct 6, 2017, 2:37 PM MDT
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.8 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
507 WWUS75 KCYS 052046 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 246 PM MDT Thu Oct 5 2017 ...Strong Winds Possible in the Wind Prone Locations of Southeast Wyoming from Late Friday Night through Saturday... WYZ106-110-116-117-061200- /O.NEW.KCYS.HW.A.0018.171007T0300Z-171007T1800Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 246 PM MDT Thu Oct 5 2017 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING... The National Weather Service in Cheyenne has issued a High Wind Watch, which is in effect from Friday evening through Saturday morning. * TIMING...Wind speeds are expected to increase during the evening hours on Friday and could become strong by early Saturday morning. Winds are expected to remain elevated through early Saturday afternoon. * WINDS...West to Southwest 35 to 45 MPH with gusts to 65 MPH. * IMPACTS...Mainly to transportation. Strong cross winds will result in dangerous travel for light weight and high profile vehicles. The strongest winds will occur near Arlington along Interstate 80 between Laramie and Rawlins, along Interstate 80 between Laramie and Cheyenne, and near Bordeaux along Interstate 25 between Chugwater and Wheatland. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ HAMMER
4 follow-up statements
735 WWUS75 KCYS 060200 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 800 PM MDT Thu Oct 5 2017 ...Strong Winds Possible in the Wind Prone Locations of Southeast Wyoming from Late Friday Night through Saturday... WYZ116-061200- /O.NEW.KCYS.FG.Y.0017.171006T0200Z-171006T1200Z/ /O.CON.KCYS.HW.A.0018.171007T0300Z-171007T1800Z/ South Laramie Range- Including the cities of Buford, Pumpkin Vine, and Vedauwoo 800 PM MDT Thu Oct 5 2017 ...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM MDT FRIDAY... ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING... The National Weather Service in Cheyenne has issued a Dense Fog Advisory, which is in effect until 6 AM MDT Friday. * TIMING...Dense fog will continue with visibility below one quarter mile at times through early Friday morning. Wind speeds are expected to increase during the evening hours on Friday and could become strong by early Saturday morning. Winds are expected to remain elevated through early Saturday afternoon. * WINDS...West to Southwest 35 to 45 MPH with gusts to 65 MPH Friday night into Saturday morning. * VISIBILITY...Below one quarter mile at times until early Friday morning. * IMPACTS...Mainly to transportation. Use caution while traveling tonight and allow extra time to reach your destination. Strong cross winds Friday night and Saturday will result in dangerous travel for light weight and high profile vehicles. The strongest winds will occur near Arlington along Interstate 80 between Laramie and Rawlins, along Interstate 80 between Laramie and Cheyenne, and near Bordeaux along Interstate 25 between Chugwater and Wheatland. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. If driving...slow down... use your headlights...and leave plenty of distance ahead of you. && $$ WYZ106-110-117-061200- /O.CON.KCYS.HW.A.0018.171007T0300Z-171007T1800Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Whitaker, Federal, and Horse Creek 800 PM MDT Thu Oct 5 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING... * TIMING...Wind speeds are expected to increase during the evening hours on Friday and could become strong by early Saturday morning. Winds are expected to remain elevated through early Saturday afternoon. * WINDS...West to Southwest 35 to 45 MPH with gusts to 65 MPH. * IMPACTS...Mainly to transportation. Strong cross winds will result in dangerous travel for light weight and high profile vehicles. The strongest winds will occur near Arlington along Interstate 80 between Laramie and Rawlins, along Interstate 80 between Laramie and Cheyenne, and near Bordeaux along Interstate 25 between Chugwater and Wheatland. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
171 WWUS75 KCYS 060831 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 231 AM MDT Fri Oct 6 2017 ...Strong Winds Possible in the Wind Prone Locations of Southeast Wyoming Tonight Through Saturday Morning... WYZ116-062300- /O.CAN.KCYS.FG.Y.0017.000000T0000Z-171006T1200Z/ /O.CON.KCYS.HW.A.0018.171007T0300Z-171007T1800Z/ South Laramie Range- Including the cities of Buford, Pumpkin Vine, and Vedauwoo 231 AM MDT Fri Oct 6 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH SATURDAY MORNING... ...DENSE FOG ADVISORY IS CANCELLED... The National Weather Service in Cheyenne has cancelled the Dense Fog Advisory. * TIMING...Wind speeds are expected to increase during the evening hours tonight and could become strong by early Saturday morning. Winds are expected to remain elevated through early Saturday afternoon. * WINDS...West to Southwest 35 to 45 MPH with gusts to 65 MPH tonight into Saturday morning. * IMPACTS...Mainly to transportation. Strong cross winds tonight and Saturday will result in dangerous travel for light weight and high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ WYZ106-110-117-062300- /O.CON.KCYS.HW.A.0018.171007T0300Z-171007T1800Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Whitaker, Federal, and Horse Creek 231 AM MDT Fri Oct 6 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH SATURDAY MORNING... * TIMING...Wind speeds are expected to increase during the evening hours tonight and could become strong by early Saturday morning. Winds are expected to remain elevated through early Saturday afternoon. * WINDS...West to Southwest 35 to 45 MPH with gusts to 65 MPH. * IMPACTS...Mainly to transportation. Strong cross winds will result in dangerous travel for light weight and high profile vehicles. The strongest winds will occur near Arlington along Interstate 80 between Laramie and Rawlins, along Interstate 80 between Laramie and Cheyenne, and near Bordeaux along Interstate 25 between Chugwater and Wheatland. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ Rubin
488 WWUS75 KCYS 061530 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 930 AM MDT Fri Oct 6 2017 ...Strong Winds Possible in the Wind Prone Locations of Southeast Wyoming Tonight Through Saturday Morning... WYZ106-110-116-117-062330- /O.CON.KCYS.HW.A.0018.171007T0300Z-171007T1800Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 930 AM MDT Fri Oct 6 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM 9 PM MDT THIS EVENING THROUGH SATURDAY MORNING... * TIMING...Wind speeds are expected to increase during the evening hours tonight and could become strong by early Saturday morning. Winds are expected to remain elevated through early Saturday afternoon. * WINDS...West to Southwest 35 to 45 MPH with gusts to 65 MPH tonight into Saturday morning. * IMPACTS...Mainly to transportation. Strong cross winds tonight and Saturday will result in dangerous travel for light weight and high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
057 WWUS75 KCYS 062037 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 237 PM MDT Fri Oct 6 2017 ...Strong Winds Likely in the Wind Prone Locations of Southeast Wyoming Tonight Through Saturday Morning... WYZ106-110-116-117-071200- /O.UPG.KCYS.HW.A.0018.171007T0300Z-171007T1800Z/ /O.NEW.KCYS.HW.W.0025.171007T0300Z-171008T0000Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 237 PM MDT Fri Oct 6 2017 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 PM MDT SATURDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 9 PM this evening to 6 PM MDT Saturday. The High Wind Watch is no longer in effect. * TIMING...Winds are expected to increase this evening, and become strong overnight through early Saturday. Strong winds will persist through late Saturday afternoon. * WINDS...West to Southwest 35 to 45 MPH with gusts to 65 MPH. * IMPACTS...Mainly to transportation. Strong cross winds will result in dangerous travel for light weight and high profile vehicles. The strongest winds will occur near Arlington along Interstate 80 between Laramie and Rawlins, along Interstate 80 between Laramie and Cheyenne, and near Bordeaux along Interstate 25 between Chugwater and Wheatland. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ118-071200- /O.NEW.KCYS.HW.A.0019.171007T0900Z-171007T1800Z/ Central Laramie County- Including the city of Cheyenne 237 PM MDT Fri Oct 6 2017 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... The National Weather Service in Cheyenne has issued a High Wind Watch, which is in effect from late tonight through Saturday morning. * TIMING...Gusty winds will develop late tonight and continue through Saturday. A period of strong winds is possible between 3 AM and 12 PM MDT. * WINDS...West 30 to 40 MPH with gusts to 55 MPH. A few gusts around 60 MPH are possible. * IMPACTS...Mainly to transportation. Strong cross winds will result in dangerous travel conditions for light weight and high profile vehicles, especially on north to south oriented sections of roadway. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ HAMMER
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Oct 5, 12:35 PM MDT, 2 hours 11 minutes earlier.
Area forecast discussion, Oct 5, 12:35 PM MDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1235 PM MDT Thu Oct 5 2017 .UPDATE... Issued at 628 AM MDT Thu Oct 5 2017 Since visibilities in fog continue to slowly improve across the southern Nebraska panhandle, have opted to cancel the Dense Fog Advisory for Kimball and Cheyenne Counties. && .SHORT TERM...(Today through Friday Night) Issued at 334 AM MDT Thu Oct 5 2017 Today...GOES-16 Fog imagery continues to indicate fog dissipating from west to east across Laramie County of southeast Wyoming and far western Kimball County of the southern Nebraska panhandle. For now, will continue with the Dense Fog Advisory for Kimball and Cheyenne Counties and monitor the dissipation of fog. Flow aloft strengthens from the southwest this afternoon with low level winds again turning upslope along and east of Interstate 25. With some moisture and instability, expect isolated showers to form this afternoon over and near our Snowy and Sierra Madre Ranges. Continued seasonably mild. Tonight...Boundary layer progs suggest low clouds and fog will make a rather rapid return to much of southeast Wyoming and western Nebraska in the evening and continuing overnight, especially in the favored locations of the Southern Laramie Range, foothills and much of Laramie County, where dense fog may again form. Next shortwave trough aloft moving overhead on top of a nearly saturated airmass will aid in the production of scattered showers, primarily along and east of I-25. Friday...Fast moving shortwave trough aloft moves to eastern Wyoming by late afternoon, with drying noted in its wake, while scattered showers continue much of the day across western Nebraska. For high temperatures, compromised between the NAM and GFS MOS maximums. Friday night...Dry night in the wake of the shortwave trough aloft passage and quite windy in wind prone and favored locales such as Arlington with increasing mid level winds and subsidence aloft, helping to transport stronger winds to the surface. .LONG TERM...(Saturday through Thursday) Issued at 334 AM MDT Thu Oct 5 2017 A warm, dry, and windy day ahead on Saturday as uni-directional zonal flow prevails. Will likely still be dealing with he potential for high wind conditions across wind prone areas at least through the early afternoon on Saturday. Trended temps upward and humidities downward in the immediate lee of the mountains as deterministic and blended models struggle to capture adiabatic warming due to downsloping. Would not at all be shocked if Saturday turns into a critical fire day too, especially across the southeast Wyoming plains. Flow continues to back on Sunday as a trough carves into the intermountain west. Model solutions have become a bit more congruent in overall pattern progression, but still differ on precipitation on timing and residence time. Initial push of the cold front arrives on Saturday night, with a second stronger reinforcing front pushing thru later on Sunday. The 00z ECMWF has trended toward previous GFS output, digging the the trough deeper. The ECMWF still doesn't cut-off energy near the four corners as is (and has been) progd in GFS solutions. As a result, precip onset is earliest in the ECMWF perhaps as early as Sunday afternoon/night. The progressive nature of the ECMWF pushes precip out sooner too, drying things out for Monday & beyond. In comparison, the GFS is slower with the front and precip, not impacting the region until Sunday night and continuing thru Monday night. Not sure which way to lean here just yet, but am beginning to thing a compromise more in line of the slower GFS makes the most sense given how the last few systems have behaved. So, have increased precip chances especially across southeast Wyoming Sunday night and Monday. Even though details still need to be ironed out over these next few days, what is NOT in question is the strength of the cold air mass that moves behind the front. Likely the coldest of the season thus far. Snow levels will fall to 4500-5000 feet Sunday night and Monday. In fact, high temps on Monday will only reach the 30s above 5000 feet, with 40s for elevations below. A period of accumulating snow remains a possibility Sunday night and Monday. Those with travel interests Monday will want to keep an eye on later forecasts. Dry and slowly moderating temperatures return Tuesday-Thursday as broad ridge and/or more zonal flow ensues. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1235 PM MDT Thu Oct 5 2017 MVFR ceilings will hang on for a bit longer at Sidney with VFR expected elsewhere. We still expect some scattered showers spreading east of I-25 late today into this evening, but most of the ceiling and visibility restrictions will be along and east of I-25 tonight when more drizzle and fog is expected in light upslope flow so brought those affected airports down to LIFR by morning. && .FIRE WEATHER... Issued at 334 AM MDT Thu Oct 5 2017 Minimal concerns based on expected winds and humidities through Friday. Elevated concerns on Saturday, especially from Douglas to Wheatland to Cheyenne along Interstate 25 with low humidities and gusty west winds. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...RUBIN SHORT TERM...RUBIN LONG TERM...CAH AVIATION...JG FIRE WEATHER...RUBIN
Hazardous weather outlook, Oct 5, 6:33 AM MDT, 8 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 633 AM MDT Thu Oct 5 2017 NEZ002-003-019>021-054-055-095-096-WYZ101>119-061245- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 633 AM MDT Thu Oct 5 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Areas of fog, locally dense with visibilities at or below one quarter of a mile, will occur through the early morning hours today across the central and southern Nebraska Panhandle. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A period of strong winds will be possible across the area Friday night and Saturday morning. A strong cold front will move through the region Sunday, potentially bringing accumulating snow to areas above 5000 feet early next week. .Spotter information statement... Spotter activation will not be needed. Rubin
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 7:04 PM MDT | Dense Fog Advisory | CYS | Albany, Laramie | 11 hr |
Nearby
High Wind Watches in Wyoming, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.